Pregnancy symptoms with the Mirena coil: should I worry?

Pain in women

The Mirena coil or IUS is a form of long-acting contraception that is not only very effective at preventing pregnancy, but also with alleviating symptoms related to heavy, painful periods. It is a plastic device coated in a synthetic form of the progesterone hormone, called levonorgestrel. Once inserted into the womb, the hormone from the coil is released slowly over five years.

It works by making the mucous in the womb thicker, rendering it a hostile environment to sperm. It also stops the lining of the womb from proliferating, and even prevents ovulation in some cases. The risk of pregnancy if you have a Mirena coil in place is very low, and it is as effective as being sterilised.1 Some studies have shown a pregnancy rate of 1% after five years (about 10 per 1000 users will get pregnant over the course of five years),2,3 making the Mirena 99% effective at preventing pregnancy.

The risk of having an ectopic pregnancy, where the fertilised egg implants outside of the womb, is also lower than if you were using no contraception at all. However, if pregnancy occurs when the IUS is in place, the chances of this pregnancy being ectopic are about one in 20.4 For this reason it is important to seek medical advice straight away should you become pregnant when you have a Mirena in place.

Why can side effects of the Mirena be confused for pregnancy symptoms?

The hormonal side effects of the Mirena can sometimes make someone think they might be pregnant, as some are similar to symptoms you may see in the initial stages of pregnancy.

No periods

As about 15% of women have no periods with the Mirena after about one year,5 this can be a worrying side effect that makes you think you are pregnant, even though it is perfectly normal for your periods to become much lighter, or disappear entirely, with the Mirena. This side effect is caused by the impact of circulating progesterone on the lining of the womb. The constant progesterone, as opposed to a monthly rise and fall, thins the lining of the womb so no monthly shedding can occur, and can also occasionally even stop an egg being released.

As about 15% of women have no periods with the Mirena after about one year, this can be a worrying side effect that makes you think you are pregnant even though it is perfectly normal.

In pregnancy, the level of progesterone is high, which keeps the lining from breaking down so that a fertilised egg can be implanted. Therefore, your periods stop during pregnancy too. The gold standard of knowing whether or not you are pregnant is by doing a pregnancy test. Signs of early pregnancy vary between individuals and can range from no signs at all to mild tiredness to morning sickness. For this reason, if your periods have stopped but you have no other symptoms and you’re still worried, the best thing is to do a pregnancy test, but be aware the Mirena can also cause periods to stop.

Spotting

Spotting is very common in early pregnancy, and with the initial irregular or light period that can happen in the first few months following insertion of the Mirena, it isn’t illogical to think you might be pregnant.

Spotting in early pregnancy can be due to the fertilised egg implant on the lining of the womb. There may be no other signs other than mild bleeding or associated mild lower abdominal discomfort. Other things can cause spotting in early pregnancy too: miscarriage, ectopic pregnancy, or even (although this is uncommon) a type of tumour. For this reason if you are spotting and believe you are pregnant, it is important to get checked out by a doctor.

Although symptoms can be similar with both the Mirena and early pregnancy, some signs and symptoms are more specific to pregnancy, and you may become more aware of them if you are pregnant. These include sensitive or painful nipples, urinary frequency, food and smell aversions, taste changes, and feeling lightheaded.

Other symptoms

There have been reported side effects from people using the Mirena, including headaches, breast tenderness, bloating, nausea, mood disturbances and acne. Some women report weight gain as a side effect, although there is currently no evidence to support the Mirena being a causative factor.6

These side effects occur because the hormones in the Mirena interfere with the body’s hormonal rhythm, and can disrupt the hormonal pattern in different ways. This imbalance can be complex and lead to fluctuations in other hormones, thus making side effects different for each person.

The body’s organs, including the breast, gut and brain have hormone receptors that are influenced by the sex hormones progesterone and oestrogen.7 Changes in these hormone levels, either from an external source, such as the Mirena, or due to pregnancy, may therefore result in changes that people notice in their bodies.

With both the Mirena coil and early pregnancy, bloating, nausea, and constipation can occur because the hormones may affect the speed of the movement of food and fluids through the gut.

As such, it is normal to see some changes with the Mirena that you may also notice in early pregnancy. For example, breast tenderness or swelling can be noted during pregnancy and after you have had a Mirena inserted, as the hormones may make the tissues stretch and expand. It is important to be breast aware and to regularly monitor the breasts for any changes.

With both the Mirena coil and early pregnancy, bloating, nausea, and constipation can occur because the hormones may affect the speed of the movement of food and fluids through the gut. There is also a gut-brain axis, which sex hormones may have an influence on, and this may also impact the mood.8

With these symptoms, it is highly likely they will be much more intense in pregnancy than with the Mirena, as the level of hormonal change is much higher and more complex with pregnancy. Another thing to be aware of, which will help you understand whether they are occurring due to pregnancy or the Mirena, is when the symptoms occur. After three months with the Mirena, your symptoms should have settled down and become less noticeable, so if you have had the Mirena in for a while and experienced no symptoms previously, you may wish to get checked out by a doctor.

In general, systemic side-effects with the Mirena have been noted to be rare (particularly in comparison to the contraceptive pill, for example) because the dose of levonorgestrel is small, and locally absorbed. This dosage is equivalent to just two progestogen-only pills per week.9

As the Mirena is effective for five years after insertion, it’s important to regularly check the strings that come down through the cervix and can be felt at the top of the vagina. Checking they are there is a good way of ensuring the Mirena is still in place, and hasn’t been dislodged.

If the strings cannot be felt, or you experience unusual symptoms such as discomfort or pain in the abdomen, changes in, or new, vaginal discharge, changes in bleeding pattern, or symptoms suggestive of pregnancy that occur suddenly, then a check up with a healthcare professional, including a pregnancy test is warranted.

References

  1. NICE, ‘Long-acting reversible contraception’, NICE Clinical Guideline CG30, [website], 2014, https://www.nice.org.uk/guidance/cg30, (accessed 5 September 2018).
  2. K. Andersson et al., ‘Levonorgestrel-releasing and copper-releasing (Nova T) IUDs during five years of use: a randomized comparative trial’, Contraception, Vol. 49, No. 1, 1994, pp. 56–72.
  3. C. G. Nilsson et al., ‘Two years’ experience with two levonorgestrel-releasing intrauterine devices and one copper-releasing intrauterine device: a randomized comparative performance study’, Fertil Steril., Vol. 39, No. 2, 1983, pp. 187–192.
  4. NICE, ‘Long-acting reversible contraception’, [website], 2014, https://www.nice.org.uk/guidance/cg30, (accessed 5 September 2018).
  5. Ibid.
  6. Ibid.
  7. A. Mulak et al., ‘Sex hormones in the modulation of irritable bowel syndrome’, World Journal of Gastroenterology, Vol. 20, No. 10, 2014, pp. 433-2448.
  8. Ibid.
  9. NICE, ‘Long-acting reversible contraception’, [website], 2014, https://www.nice.org.uk/guidance/cg30, (accessed 5 September 2018).

Dr. Deyo Famuboni

Dr. Deyo Famuboni is a UK trained GP with over 10 years of medical experience. After graduating from the University of Edinburgh, she went on to do further training within a wide range of medical specialities including obstetrics and gynaecology. She has spent time working abroad as well as within the NHS and private sectors in the UK. She is a member and clinical advisor of the Royal College of General Practitioners and a diplomate of the Royal College of Obstetrics and Gynaecology, Royal College of Paediatricians and the Faculty of Sexual and Reproductive Health. She also has a strong interest in nutrition and health and blogs at https://doctordeyo.com/.

View more